Alert archive / Arizona / Flash Flood Watches in 2017

Flash Flood Watch 4, NWS Las Vegas, NV

July 23, 2017Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood watch at Jul 23, 2017, 11:36 AM MST for Mohave County, Arizona. It took effect at Jul 23, 2017, 12:00 PM MST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jul 23, 2017, 11:36 AM MST (18:36 UTC)
In effect from
Jul 23, 2017, 12:00 PM MST
Expired
Jul 24, 2017, 1:25 AM MST
In force
13 hr
Issued by
NWS Las Vegas, NV
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 102 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 6.6 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2017-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 350 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2017-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
350 J/kg
Mixed-layer CIN
-277 J/kg
Mixed-layer LCL
2783 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

043 
WGUS65 KVEF 231836
FFAVEF

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Las Vegas NV
1136 AM PDT Sun Jul 23 2017

...Scattered thunderstorms will bring potential for heavy rainfall
to Northwest Arizona today and tonight...

.A surge of monsoonal moisture will move in this evening and
overnight and may spark strong thunderstorm activity. Storms
forming in this moisture rich airmass will move slowly and be
capable of producing very heavy rainfall and flash flooding. 

AZZ001>003-036-241200-
/O.NEW.KVEF.FF.A.0004.170723T1900Z-170724T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northwest Plateau-Lake Havasu and Fort Mohave-Northwest Deserts-
Lake Mead National Recreation Area-
1136 AM MST Sun Jul 23 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH EARLY MONDAY MORNING...

The National Weather Service in Las Vegas has issued a

* Flash Flood Watch for all of northwest Arizona, including the 
  following areas, Lake Havasu and Fort Mohave, Lake Mead National
  Recreation Area, Northwest Deserts, and Northwest Plateau. 

* Through 5 AM MST Monday.

* Scattered thunderstorms will be capable of producing intense
  rainfall which could lead to flash flooding. Flooding of
  normally dry washes, low water crossings, and poorly drained
  intersections is likely. Be especially cautious at night when
  flash flood danger may be harder to see. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may become favorable
for flooding of washes...streams and other drainage areas in the
watch area. If you are in the watch area...you should closely
monitor weather forecasts and be prepared to take immediate
action should heavy rain and flooding occur or a flash flood
warning is issued.

Listen to NOAA weather radio...commercial radio or television
stations for updates on this flash flood threat or by visiting us
online at

weather.gov/lasvegas

&&

$$
1 follow-up statement
886 
WGUS65 KVEF 240825
FFAVEF

Flood Watch
National Weather Service Las Vegas NV
125 AM PDT Mon Jul 24 2017

AZZ001>003-036-240930-
/O.CAN.KVEF.FF.A.0004.000000T0000Z-170724T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northwest Plateau-Lake Havasu and Fort Mohave-Northwest Deserts-
Lake Mead National Recreation Area-
125 AM MST Mon Jul 24 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of northwest Arizona has been
cancelled. Earlier thunderstorms have pushed west of Mohave County
and threat of additional flash flooding has ended for the remainder
of tonight. 

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood watch went out at Jul 23, 8:40 AM MST, 2 hours 56 minutes earlier.

Area forecast discussion, Jul 23, 8:40 AM MST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
840 AM PDT Sun Jul 23 2017

.SYNOPSIS...
Wet weather pattern is expected to begin developing tonight as a
significant push of monsoon moisture spreads northward across the
area. Periods of showers and storms can be expected across much of
the area tonight through Tuesday night, especially across northwest
Arizona and southern Nevada, before a drying trend begins mid to
late this week.

&&

.UPDATE...The going forecast looks in good shape and I didn't make
any major changes. Conditions today should closely mirror Saturday
though this mornings Las Vegas sounding did sample slightly more
moist and unstable air across the region. Should see a modest
increase in activity across the Clark county mountains, with more
robust activity still expected late this evening to move into
Northwest Arizona as a surge of richer moisture makes its approach.

-Outler-

&&

.SHORT TERM...Today through Tuesday

Today will be the last relatively dry day before unsettled weather
moves in tonight and into the beginning of the work week. Showers
and storms are expected to develop this afternoon in areas
similar to yesterday including Mohave, Lincoln, and the higher
elevations of Clark County in addition to a slight uptick in rain
chances over the southern Sierra. A good push of high-grade
monsoon moisture is expected overnight tonight into Monday
morning which could continue showers and storms overnight across
Mohave and Lincoln counties. Hi-res models are beginning to hint
at a vort max pushing across southern Mohave County into southern
Nevada and southeast Cali tonight which could facilitate stronger
overnight convection and put a damper on Monday's activity for
the affected areas. With copious amounts of available moisture on
Monday across much of the area widespread activity will be
possible with potential for stronger storms in areas that can get
the addition of diurnal heating and increasing instability into
the equation. These storms will be where the concern for flash
flooding and strong, gusty winds are present. Tuesday will be
highly dependent on the events that occur on Monday and Monday
night as to whether or not we have an active day or are left with
overcast skies and less intense shower and storm activity.

All in all, the short term forecast period still has many moving
parts which could greatly effect specific impacts and locations of
convection and severity so checking back for updates is
recommend!

.LONG TERM...Wednesday through Saturday.

Gradual drying and warming is expected for the Wednesday and
Thursday as weak southwest flow returns to the region. Enough
moisture is likely to remain in place for afternoon showers/storms
over favored high terrain.

By Friday, high pressure once again pushes back to a favorable
location near the Four Corners, allowing for a moist southeasterly
flow into the region. However, this is where guidance begins to
diverge, with the GFS keeping the high and favorable flow well into
the weekend while the ECMWF is significantly different, pushing the
high to near Reno and keeping much of the moisture to the south of
Las Vegas. For now I've split the difference, increasing dew points,
and  PoPs over the area, but with a emphasis on areas south of Las
Vegas.

&&

.FIRE WEATHER...Activity this afternoon will be focused in areas
similar to yesterday with the addition of the southern Sierra as
moisture levels begin to creep upward. Storm chances and
increasing cloud cover spread westward Sunday night and continue
across a majority of the area for Monday and Tuesday as monsoon
moisture spreads northward. Potential for strong storms will be
present Sunday night through Tuesday with details on timing and
location still unclear. Southerly winds between 10-15 mph are
expected each day with gusts of around 20 mph possible, especially
across the Colorado River Valley.

&&

.HYDROLOGY...
Creeks, streams and rivers in northern Inyo County have shown
decreasing flows over the last couple of days. However, some road
closures continue in the area. Bishop Creek Bypass and Big Pine
Creek Bypass continue to be utilized to minimize flows through
Bishop and Big Pine. Remember, never drive through flooded
roadways or around barricades. Also, pastureland or farmland
adjacent to creeks, streams or rivers could experience areas of
standing water.

&&

.AVIATION...For McCarran...Light and variable winds this morning
follow a similar trend to yesterday shifting to the southeast this
afternoon and evening remaining around 10 knots or less. Chances for
storms across the higher elevations will be present this afternoon
which could push storm outflow boundaries down through the valley
creating brief, erratic wind shifts and gusts. Isolated
showers/storms could work their way down across the valley
overnight tonight into early Monday but confidence in timing of
these details is low so have not included in current TAF.

For the rest of southern Nevada, northwest Arizona and southeast
California...Typical diurnal winds are expected this morning before
south to southeasterly flow initiates at most sites this
afternoon. Most areas will see winds around 10 knots or less
except for along the Colorado River Valley which could see
sustained winds of 10-15 knots through tonight. Showers and
storms are expected across Mohave and Lincoln counties once again
along with the higher elevations of Clark County and the southern
Sierra this afternoon. Overnight storms will be possible tonight
into early Monday across southern Mohave, Clark, and southeast San
Bernardino counties.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

&&

SHORT TERM/AVIATION/FIRE WEATHER...Guillet
LONG TERM....Wolcott

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 3:05 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 23, 4:58 PM MSTAreal Flood AdvisoryVEFMohave3 hr

Nearby

Flash Flood Watches in Arizona, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.